Drug Induced Gingival Overgrowth
Drug induced gingival overgrowth (DIGO) has been shown to be associated and caused by a number of different drugs, these include phenytoin, nifedipine and other calcium channel clockers as well as cyclosporine A. DIGO is a major side effect of these drugs and has been discussed in several scientific review papers. The exact mechanism by which this occurs is not fully understood but the clinical and histologic observations from patients that we see daily are very clear.
The gingival tissues of such affected patients are fibrotic in the case of nifedipine or phenytoin lesions and inflammatory in the cyclosporine cases, thus indicating different pathways of development.
Risk factors have been associated with DIGO these include, patient oral hygiene, drug variables such as dose and duration, age, gender and genetic factors.
Periodontal variables such as plaque accumulation or retentive factors are known to make DIGO worse but it is unsure as to whether they alone trigger the development.
Treatment of DIGO
A 2004 article from the American association of periodontology advocated the use of the following protocols:
Periodontal therapy and removal of plaque retentive factors
Surgical periodontal therapy
Drug substitution in conjunction with the general medical practitioner
Clinical case presentation
The 63 year old female patient (above) was referred for deep pocketing around the majority of her teeth with concurrent bleeding on brushing. She had also noticed the 11, 21 had developed a diastema and that the tooth positions had changed over the past few years.
Her medical history found that she has been taking Caduet (amilodipine and atorvastatin) to control her blood pressure and cholesterol for approximately 5 years prior to attending. A course of non-surgical periodontal therapy followed by surgical periodontal therapy was undertaken.